What can I use to help stop the itching after a tummy tuck?

Doctor Answers 4

Itching after surgery

Hello,  thank you for your question. This is a very common issue after a TT or Lipo.  The use of lotion with zinc acetate 0,1% and pramoxine 1% (Benadryl)  will make the life easier for you.  However this will gradually decrease after a few more weeks.  Have a great day.  

Dominican Republic Plastic Surgeon
5.0 out of 5 stars 58 reviews

Itching after a tummy tuck

It depends what is causing your itching.  Some patients can have a contact dermatitis to Chloraprep, an antiseptic that is commonly used to cleanse the skin before surgery- like getting poison ivy.  The severity can vary and rarely a patient may need to be placed on a short course of steroids.  Mild itching usually responds well to Benadryl.  This can make you sleepy and is best taken at bedtime.  And it might increase the effect of any narcotics prescription that you might be on for postop pain so be careful when combining the two and speak to your surgeon if you aren't sure.    If Benadryl is not working for you then you might ask your doctor for a prescription for Hyroxyzine (brand names Atarax or Vistaril).  I always recommend that you discuss any issues that come up after surgery with your surgeon.  Good luck and wishing you a speedy recovery.

Jonathan Hall, MD
Boston Plastic Surgeon
4.9 out of 5 stars 29 reviews

Postop Itching

Thank you for your question.  I typically recommend Benadryl for postop itching for my patients.  However, I recommend you contact your surgeon's office for specific recommendations since he/she knows your medical history.  

Itching after surgery

Itching is common after surgery.  The things that you can do to make it better depend upon the cause.  SOme of the most common causes of itching include:

  1. Skin irritation from Bacitracin or other antibiotic ointment.  This is fairly common if you use the ointment for more than a few days.  In this case, I ask my patients to stop the ointment and the itching resolves.
  2. I have my patients wear a binder for 6 weeks after surgery.  The binder is a harsh synthetic material and can cause irritation of the skin and itching.  If this is the cause, I ask them to wear a cotton t-shirt under the binder to protect the skin.
  3. As nerves heal they can create strange sensations and itching.  This is the hardest one to do anything about.  It just takes time and then the sensation will improve.  If it interferes with sleeping, I ask patients to take Benadryl at night before bed.

Samuel Beran, MD
New York Plastic Surgeon
4.8 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.